Arizona, 2023Wildfire in Arizona, July 29 to 31, 2023
July 29 to 31, 2023 · NWS TWC · 1 event in 1 county or zone
Two lightning-caused fires began on Black Mountain, 18 miles north of Safford, on July 29. Winds and complex terrain caused the fires to merge on July 30 to form the Treadway Fire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lightning-caused fires began on Black Mountain, 18 miles north of Safford, on July 29. Winds and complex terrain caused the fires to merge on July 30 to form the Treadway Fire. A total of 8400 acres were consumed before extreme fire behavior was tempered by firefighting efforts and rainfall on August 3. Fire suppression costs tallied nearly $1.4 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 2:21 PM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 29, 2:21 PM MST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
221 PM MST Sat Jul 29 2023
.SYNOPSIS...Hot temperatures again today with scattered mainly
afternoon and evening showers and thunderstorms. Some storms will
generate strong winds and locally heavy rain. An increase in
moisture through early next week should result in cooler afternoon
temperatures and more numerous and wetter showers and
thunderstorms. Drier and hotter again by next weekend.
&&
.DISCUSSION...The afternoon convection is starting about as
expected with mountain initiation in the typical locations.
Convective potential supports valley storms, especially with
outflow off the higher terrain as is currently developing. The
HRRR supports another convergent area through eastern Pima county
during the very late afternoon and early evening hours. Some
storms will once again approach severe levels.
The inverted trough currently over Sinaloa into southern Chihuahua
will continue to rotate northward over the next 72 hours, directly
impacting our weather Sunday night into Monday. NAEFS mean
integrated water vapor transport shows an increase across eastern
areas tomorrow night into Sunday morning, with a more modest
increase area wide Sunday night. Expect it to push surface
dewpoints into the lower 60s and precipitable water values closer
to 1.5 inches (currently ranging from about 1 inch near the NM
border to 1.35 inches west). Elevated storm coverage possible
Sunday night with dynamics associated with the trough over
southeast Arizona Monday. Busy Monday with a heavy precip threat.
One caveat to that; if it ramps up to widespread showers late
Sunday night into Monday morning, the resulting lack of insolation
during the day Monday might make for less intense storm coverage,
even as precip chances remain elevated.
Still decent moisture in place Tuesday, but weak subsidence behind
the weakening mid level impulse as it lifts north of our area will
tend to tamp down storm coverage.
Some drying the second half of next week with well below average
thunderstorm coverage expected as the ridge builds back in from
the east and into a blocking position by Friday or Saturday. Both
GEFS and ECMWF thicknesses support a return to 110+ next Saturday.
It's not east to hit 110 in August, with only 11 total 110 days
all time recorded in Tucson (4 of them in 2020).
Both GEFS and ECMWF 5 day ensemble means suggest positive height
anomalies over our area through mid August. Something that even
the elevated tropical activity expected off the western Mexico
coast over the next 7 days will have a hard time impacting. It
looks like the main story will once again shift back to record
breaking heat.
&&
.AVIATION...valid through 31/00Z.
Isolated to scattered SHRA/TSRA potentially impacting KTUS, KDUG,
and KOLS through 29/06Z. Gusty outflow winds to 40+ kts along
with VSBY reductions to 3SM or less are possible with TSRA.
Outside of thunderstorm outflows, afternoon SFC winds will remain
under 15 kts favoring NWLY at KTUS and KOLS, and SELY at KDUG
becoming light and terrain driven overnight. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona this afternoon before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or more.
Although sustained 20-foot winds will generally be less than 15 mph
today, afternoon gusts to around 25 mph may occur. Hot temperatures
4-6 degrees above normal are possible this afternoon with high
temperatures lowering a few degrees Sunday into the middle of
next week. Valley min RH readings will generally range between
15-25% today and Sunday, then 20-30% for Monday and Tuesday before
drying out to 15-25% on Wednesday and 10-20% for Thursday and
Friday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Meyer
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 3:39 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
339 PM MST Sat Jul 29 2023
AZZ503-513-292330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
339 PM MST Sat Jul 29 2023
...A strong thunderstorm will impact portions of central Santa Cruz
County through 430 PM MST...
At 339 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tubac, Rio Rico, Patagonia, Nogales International Airport, Patagonia
Lake State Park, Tumacacori and Amado.
This includes the following highways...
Interstate 19 between mile markers 7 and 25.
Route 82 between mile markers 9 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3161 11060 3141 11057 3142 11115 3166 11108
TIME...MOT...LOC 2239Z 079DEG 7KT 3151 11068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Jul 29, 5:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
554 PM MST Sat Jul 29 2023
AZZ506-507-509-511-300145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
554 PM MST Sat Jul 29 2023
...Strong thunderstorms will impact portions of west central Graham
and southeastern Pinal Counties through 645 PM MST...
At 553 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Aravaipa Canyon Wilderness to
11 miles northeast of Mammoth. Movement was southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness and
Klondyke.
This includes Route 77 between mile markers 106 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3275 11016 3255 11069 3296 11092 3298 11077
3303 11073 3307 11073 3308 11069 3314 11064
3313 11059 3317 11053
TIME...MOT...LOC 0053Z 055DEG 13KT 3301 11057 3277 11049
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KDWildfire, Upper Gila River and Aravaipa Valleys
- When
- July 29, 7:00 PM MST to July 31, 11:59 PM MST
- Where
- Upper Gila River and Aravaipa Valleys forecast zone
- Reported by
- State Official
- Coordinates
- 33.074, -109.563 (the zone’s center; the record gives no point)
Two lightning-caused fires began on Black Mountain, 18 miles north of Safford, on July 29. Winds and complex terrain caused the fires to merge on July 30 to form the Treadway Fire. A total of 8400 acres were consumed before extreme fire behavior was tempered by firefighting efforts and rainfall on August 3. Fire suppression costs tallied nearly $1.4 million.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 29, 20231 death · $26 million · 78 kt wind · 28 events
- Damaging Winds in Kentucky, July 29, 20231 death · $77,000 · 56 kt wind · 8 events
- Damaging Winds in Maryland, July 29, 2023$27 million · 74 kt wind · 37 events
- Damaging Winds in District of Columbia, July 29, 20232 injured · $25 million · 73 kt wind · 2 events
- Heat in Nevada, July 29, 20231 death · 1 event
- Rip Current in Indiana, July 29, 20231 death · 1 event
- Rip Current in Wisconsin, July 29, 20231 death · 1 event
- Wildfire in Washington, July 29 to 31, 2023$8.0 million · 1 event
- Tornado and Damaging Winds in Nebraska, July 29, 2023$907,000 · EF1 · 15 events
- Damaging Winds in Illinois, July 29, 2023$433,000 · 65 kt wind · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202361 kt wind · 90 events
- Damaging Winds in Ohio, July 29, 2023$140,000 · 50 kt wind · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123396.